The Annals of Applied Probability

Representation theorems for backward stochastic differential equations

Jin Ma and Jianfeng Zhang

Full-text: Open access


In this paper we investigate a class of backward stochastic differential equations (BSDE) whose terminal values are allowed to depend on the history of a forward diffusion. We first establish a probabilistic representation for the spatial gradient of the viscosity solution to a quasilinear parabolic PDE in the spirit of the Feynman--Kac formula, without using the derivatives of the coefficients of the corresponding BSDE. Such a representation then leads to a closed-form representation of the martingale integrand of a BSDE, under only a standard Lipschitz condition on the coefficients. As a direct consequence we prove that the paths of the martingale integrand of such BSDEs are at least c\`{a}dl\`{a}g, which not only extends the existing path regularity results for solutions to BSDEs, but contains the cases where existing methods are not applicable. The BSDEs in this paper can be considered as the nonlinear wealth processes appearing in finance models; our results could lead to efficient Monte Carlo methods for computing both price and optimal hedging strategy for options with nonsmooth, path-dependent payoffs in the situation where the wealth is possibly nonlinear.

Article information

Ann. Appl. Probab., Volume 12, Number 4 (2002), 1390-1418.

First available in Project Euclid: 12 November 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60H10: Stochastic ordinary differential equations [See also 34F05]
Secondary: 34F05: Equations and systems with randomness [See also 34K50, 60H10, 93E03] 90A12

Backward SDE's adapted solutions anticipating stochastic calculus viscosity solutions path regularity


Ma, Jin; Zhang, Jianfeng. Representation theorems for backward stochastic differential equations. Ann. Appl. Probab. 12 (2002), no. 4, 1390--1418. doi:10.1214/aoap/1037125868.

Export citation


  • [1] BERMIN, H.-P. (1998). Hedging options: the Malliavin calculus approach versus the -hedging approach. Preprint.
  • [2] BISMUT, J. M. (1973). Théorie Probabiliste du Contrôle des Diffusions. Amer. Math. Soc., Providence, RI.
  • [3] DELLACHERIE, C. and MEy ER, P. (1978). Probabilities and Potential. North-Holland, Amsterdam.
  • [4] EL KAROUI, N. and MAZLIAK, L. (1997). Backward Stochastic Differential Equations. Longman Sci. Tech., Harlow.
  • [5] EL KAROUI, N., PENG, S. and QUENEZ, M. C. (1997). Backward stochastic differential equations in finance. Math. Finance 7 1-72.
  • [6] FOURNIÉ, E., LASRY, J.-M., LEBUCHOUX, J., LIONS, P.-L. and TOUZI, N. (1997). An application of Malliavin calculus to Monte Carlo methods in finance. Preprint.
  • [7] GIKHMAN, I. I. and SKOROHOD, A. V. (1972). Stochastic Differential Equations. Springer, Berlin.
  • [8] HAMADENE, S. (1996). Équations différentielles stochastiques rétrogrades: le cas localment Lipschitzien. Ann. Inst. H. Poincaré 32 645-659.
  • [9] HU, Y. (1999). On the existence of solutions to one-dimensional forward-backward SDEs. Preprint.
  • [10] HU, Y. (1999). On the solutions of forward-backward SDEs with monotone and continuous coefficients. Preprint.
  • [11] HU, Y. and YONG, J. (1999). Forward-backward stochastic differential equations with nonsmooth coefficients. Preprint.
  • [12] KARATZAS, I. and SHREVE, S. E. (1987). Brownian Motion and Stochastic Calculus. Springer, Berlin.
  • [13] LEPELTIER, M. and SAN MARTIN, J. (1997). Backward stochastic differential equations with nonLipschitz coefficients. Statist. Probab. Lett. 32 425-430.
  • [14] MA, J., PROTTER, P. and YONG, J. (1994). Solving forward-backward stochastic differential equations explicitly-a four step scheme. Probab. Theory Related Fields 98 339-359.
  • [15] MA, J. and YONG, J. (1999). Forward-Backward Stochastic Differential Equations and Their Applications. Lecture Notes in Math. 1702. Springer, Berlin.
  • [16] NUALART, D. (1995). The Malliavin Calculus and Related Topics. Springer, Berlin.
  • [17] PARDOUX, E. and PENG, S. (1990). Adapted solutions of backward stochastic equations. Sy stems Control Lett. 14 55-61.
  • [18] PARDOUX, E. and PENG S. (1992). Backward stochastic differential equations and quasilinear parabolic partial differential equations. Lecture Notes in Control and Inform. Sci. 176 200-217. Springer, New York.
  • [19] PARDOUX, E. and PENG, S. (1995). Some backward stochastic differential equations with non-Lipschitz coefficients. Preprint.
  • [20] PROTTER, P. (1990). Integration and Stochastic Differential Equations. Springer, Berlin.
  • [21] REVUZ, D. and YOR, M. (1991). Brownian Motion and Continuous Martingales. Springer, Berlin.
  • [22] YONG, J. and ZHOU, X. (1999). Stochastic Controls: Hamiltonian Sy stems and HJB Equations. Springer, Berlin.